Psychiatric problems which accompany neuroborreliosis have largely been attributed to Borrelia and Bartonella like organisms within the central nervous system. This synergy has been linked to an array of psychiatric syndromes and symptoms. Many of these patients have irritability, mood swings, depression, mania, personality changes and even episodes of rage. "Lyme rage" seems to be closely linked to the affiliation of these two brain invading pathogens.
But I think the problem of cerebral babesiosis may present even greater challenges. I am thinking about a patient I have just started treating as well as several others in my practice. Some patients have incredibly severe psychiatric Herxheimer reactions whenever treatment for Babesia is instituted. Even minute amounts of antimalarial therapies are not tolerated. Several of my patients share certain characteristics. Their moods are particularly labile. They frequently cry at the drop of a hat or for no reason at all. They experience racing thoughts associated with severe anxiety which are frightening and difficult to control. They also may quickly develop suicidal thoughts. These reactions are intense and come on very quickly. And they leave just as quickly when anti-malarial therapy is withdrawn. These reactions may occur with even drops of Mepron or artemesinin. In treatment we (the patient and me) find ourselves repeatedly treating and backing off and never getting to therapeutic levels whichever drug we are attempting to use.
A current patient comes to mind. He has suffered with Lyme for more than 15 years. His chief complaint relates to a muscle problem. When I looked at his blood smear I saw great examples of Babesia. And to firm up the diagnosis the WA1 titer was positive at 1:512. It was only after I gave him these results that he told me various doctors had been trying to treat Babesia for years but he could never get through therapy because it always made him crazy.
One of my observations is that it is easier to treat these patients when they are on IV Rocephin. I presume this is due to a neuroprotective effect.
Other strategies are needed for the treatment of these vexing patients.